What are the Signs of a Morphine Allergy?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 30 April 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Morphine is a prescription medication used to treat moderate to severe pain. While most people can safely use this medication, some people may develop a morphine allergy, making it impossible to safely take this drug. Signs of an allergy to morphine may appear after the first time taking this medication, or they may develop spontaneously after having taken this drug safely on previous occasions. Some potential signs of a morphine allergy include the development of a skin rash, facial swelling, or lowered blood pressure. Any troublesome symptoms should be reported to a doctor right away.

Abnormal skin reactions are common signs of a morphine allergy. These reactions often include the sudden appearance of an unusual rash that may be localized to one area of the body, or it may be more widespread. The skin may also become more sensitive to sun exposure when there is an allergy to this medication. The eyes and the skin may begin to itch as well. Mild itching is normal with this medication, but if the itching becomes severe or is accompanied by other symptoms, a doctor should be consulted right away.

Some people may experience muscle and joint pain as a sign of an allergy to morphine. Swollen lymph nodes, which may or may not be tender or painful, may also occur. These symptoms usually present themselves after a week or so of beginning morphine treatment if a mild to moderate allergy is present.

Ad

Abdominal distress may signify an allergy to morphine in some people. Symptoms may include nausea, vomiting, or diarrhea. Stomach cramps or abdominal pain may accompany these symptoms. Heart-related issues such as low blood pressure or irregular heartbeat have also been reported.

A severe morphine allergy can be life threatening and requires immediate medical attention. Possible signs of a severe allergic reaction include rash, hives, or difficulty breathing. In most cases, the swelling that occurs as the result of a morphine allergy occurs in the face, tongue, and throat. This often causes the throat to swell closed so that breathing becomes difficult or even impossible.

Occasionally, the patient experiencing a severe morphine allergy will become unconscious or stop breathing completely. It is vital to the life and health of the patient to obtain emergency medical assistance as soon as an allergic reaction is suspected. Prompt medical attention can often prevent major complications and may save the life of the patient.

Ad

You might also Like

Recommended

Discuss this Article

anon300055
Post 1

GI upset is not a true allergy, although many people report it. Vomiting is a common side effect of morphine, and many other drugs, but does not have the histamine response that an allergy does. That's why you often get an anti-emetic (usually metoclopramide) along with morphine.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email